Ohio, 2004

Flash Flood in Ohio, June 14, 2004

June 14, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 4:50 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 14, 4:50 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUN 14 2004

DISCUSSION...
IN SHORT-TERM, HAVE INCLUDED FLOOD WATCH FOR THE ENTIRE UPPER OHIO
VALLEY ALONG WITH THE SEVERE THUNDERSTORM WATCH UNTIL FOR MOST
COUNTIES NORTH OF INTERSTATE 70 UNTIL 11 PM. HAVE TO MONITOR STORMS
MOVING NORTHEASTWARD OUT OF WEST VIRGINIA BESIDES LINEAR MESOSCALE
CONVECTIVE SYSTEM/ SQUALL LINE/ THUNDERSTORMS. SO PRIME THREATS NOW
DAMAGING WIND AND FLOODING RAIN. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 11 PM FOR MDZ001.
OH...FLOOD WATCH UNTIL 11 PM
           FOR OHZ039>041-048>050-057>059-068-069
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR OHC013-019-029-031-059-067-081-119-157-
PA....FLOOD WATCH UNTIL 11 PM
           FOR PAZ007>009-013>016-020>023-029>032.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR PAC003-005-007-019-031-053-063-
                      065-073-085-121-125-129.
WV...FLOOD WATCH UNTIL 11 PM
           FOR WVZ001>004-012-021>023-041.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR WVC009-029-069
Hazardous weather outlook, Jun 14, 1:00 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
520 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
EARLY TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS
DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE...AS IS SHORT PERIODS OF
FREQUENT CLOUD TO GROUND LIGHTNING.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
FROM INDIANA AND WESTERN OHIO TO BEGIN MOVING ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND THIS EVENING...BETWEEN 6 PM AND 10 PM.

ANOTHER IMPORTANT CONCERN IS HEAVY RAIN. NOAA NATIONAL WEATHER
SERVICE SAYS LOCATIONS GETTING MORE THAN 2 INCHES IN A COUPLE HOURS
MAY HAVE FLOODING DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

FOR DAY TWO...NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Jun 14, 3:16 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
416 PM EDT MON JUN 14 2004

...SEVERE WEATHER OUTLOOK UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY EARLY TONIGHT. NOAA
NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS DAMAGING WIND.
LARGE HAIL IS ALSO POSSIBLE...AS ARE SHORT PERIODS OF FREQUENT CLOUD
TO GROUND LIGHTNING. NOAA NATIONAL WEATHER SERVICE SAYS LOCATIONS
GETTING MORE THAN 1.5 INCHES OF RAIN TONIGHT CAN HAVE FLOODING
DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL STREAMS.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
TO BEGIN MOVING THROUGH THE UPPER OHIO VALLEY ABOUT 7 PM.

THE STORMS CAN HIT PLACES LIKE COSHOCTON...ZANESVILLE...NEW
PHILADELPHIA AND LISBON OHIO...AND MERCER AND FRANKLIN
PENNSYLVANIA...BETWEEN 7 AND 8 PM. NOAA NATIONAL WEATHER SERVICE
EXPECTS PLACES LIKE CAMBRIDGE AND CALDWELL OHIO...WHEELING WEST
VIRGINIA AND PITTSBURGH PENNSYLVANIA...CAN GET STORMS BETWEEN 8 AND 9
PM. THE STORMS CAN HIT MORGANTOWN WEST VIRGINIA AND LATROBE AND
DUBOIS PENNSYLVANIA BETWEEN 9 AND 10 PM. PLACES LIKE UNIONTOWN
PENNSYLVANIA...PARSONS WEST VIRGINIA...AND OAKLAND MARYLAND CAN GET
STORMS BETWEEN 10 AND 11 PM.

NOAA NATIONAL WEATHER SERVICE SAYS WHEN THUNDERSTORMS THREATEN...TAKE
SHELTER IN A STRONG BUILDING. WHEN TRAVELING...AVOID FLOODED ROADS.
THE MUDDY WATER CAN BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES
FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 14, 4:17 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUN 14 2004

OHZ039>041-048-PAZ013-142307-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-LAWRENCE PA-TUSCARAWAS OH-
517 PM EDT MON JUN 14 2004

...LINE OF INTENSE THUNDERSTORMS APPROACHING...

A LINE OF INTENSE THUNDERSTORMS CONTINUE TO MOVE RAPIDLY EASTWARD
ACROSS PARTS OF OHIO. THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING
WINDS...INCLUDING TREES AND POWERLINES DOWN FROM HIGH WIND GUSTS. IN
ADDITION TO STRONG WINDS...THE STORMS ARE PRODUCING NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. STREET FLOODING IS
LIKELY IN URBAN AREAS.

THE THUNDERSTORMS WILL BE ALONG A LINE FROM STRASBURG...TO
MALVERN...TO SALEM BY APPROXIMATELY 630 PM EDT.

THE LINE OF STORMS WILL LIKELY CONTINUE TO PRODUCE SEVERE WEATHER AS
IT MOVES EASTWARD. RESIDENTS ARE ADVISED TO PAY ATTENTION TO QUICKLY
CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 5:07 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT MON JUN 14 2004

OHZ041-PAZ007-013-142259-
COLUMBIANA OH-LAWRENCE PA-MERCER PA-
607 PM EDT MON JUN 14 2004

...LINE OF INTENSE THUNDERSTORMS APPROACHING...

A LINE OF INTENSE THUNDERSTORMS CONTINUE TO MOVE RAPIDLY EASTWARD
ACROSS EASTERN OHIO. THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING
WINDS...INCLUDING TREES AND POWERLINES DOWN FROM HIGH WIND GUSTS. IN
ADDITION TO STRONG WINDS...THE STORMS ARE PRODUCING NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. STREET FLOODING IS
LIKELY IN URBAN AREAS.

THE THUNDERSTORMS WILL BE ALONG A LINE FROM HAVERSTON TO COLUMBIANA
TO NEW WILMINGTON TO NEAR MERCER BY 7PM EDT.

THE LINE OF STORMS WILL LIKELY CONTINUE TO PRODUCE SEVERE WEATHER AS
IT MOVES EASTWARD. RESIDENTS ARE ADVISED TO PAY ATTENTION TO QUICKLY
CHANGING WEATHER CONDITIONS AND POSSIBLE WARN
Local storm report, Jun 14, 6:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
720 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             8 N COSHOCTON           40.38N 81.85W
06/14/2004  2.50 INCH        COSHOCTON          OH   AMATEUR RADIO

            AND TREES DOWN.

0710 PM     HAIL             GREENVILLE              41.41N 80.38W
06/14/2004  1.00 INCH        MERCER             PA   LAW ENFORCEMENT

0705 PM     TSTM WND DMG     SHARPSVILLE             41.26N 80.48W
06/14/2004                   MERCER             PA   LAW ENFORCEMENT

            TREES DOWN.

&&

AWIPSUSR
Local storm report, Jun 14, 6:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     NEW WILMINGTON          41.12N 80.33W
06/14/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0645 PM     TSTM WND DMG     VOLANT                  41.11N 80.26W
06/14/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

AWIPSUSR
Local storm report, Jun 14, 6:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     FRANKLIN                41.39N 79.84W
06/14/2004                   VENANGO            PA   LAW ENFORCEMENT

            TREES DOWN.

0726 PM     TSTM WND DMG     POLK                    41.37N 79.93W
06/14/2004                   VENANGO            PA   LAW ENFORCEMENT

            TREES DOWN.

&&

AWIPSUSR

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
June 14, 6:40 PM EST to 8:15 PM EST
Where
Tuscarawas County, New Philadelphia
Reported by
LAW ENFORCEMENT
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404055.